Kansas, 2007

Damaging Winds in Kansas, March 24, 2007

March 24, 2007 · NWS ICT · 2 events in 2 counties and zones

A squall line moved rapidly northeast across portions of south-central Kansas during the early morning hours of March 24th, producing 60 to 65 mph winds for portions of Harper and Reno Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A squall line moved rapidly northeast across portions of south-central Kansas during the early morning hours of March 24th, producing 60 to 65 mph winds for portions of Harper and Reno Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 2:44 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 24, 2:44 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT SAT MAR 24 2007

.DISCUSSION...

THE MAIN PROBLEM WITH THIS FORECAST PACKAGE WILL AGAIN BE HOW MUCH
COVERAGE WE WILL SEE FROM CONVECTION DURING THE NEXT SEVERAL DAYS.

TODAY:
LATEST WATER VAPOR LOOP SHOWING A LARGE BATCH OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH SOUTHWEST KANSAS. THIS IS YIELDING TO
QUITE A BIT OF RAINFALL ACROSS THAT REGION THIS MORNING WITH AMOUNTS
RANGING FROM 1 TO 3 INCHES. HOWEVER...THE LATEST IR LOOP IS SHOWING
THE TOPS BEGINNING TO WARM SOME WITH THE LIGHTNING DATA ALSO
BECOMING LESS FREQUENT. HOWEVER...THERE IS GOOD MOISTURE TRANSPORT
IN PLACE WHICH MAY CONTINUE TO FEED THIS REGION FOR A WHILE AND
YIELD TO GOOD PRECIPITATION EFFICIENCY. THE MODELS ARE TENDING TO
SHOW THE FLOW VEERING OUT SOMEWHAT ACROSS THE AREA THIS MORNING
WHICH MAY CAUSE SOME OF THIS ACTIVITY TO SHIFT TO THE EAST. HOW FAR
EAST IS THE MAIN QUESTION. WITH GOOD UPPER LEVEL DIFFLUENCE IN PLACE
AND DECENT ISENTROPIC LIFT/MOISTURE TRANSPORT AROUND 295K WE MAY SEE
MORE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS AREAS MAINLY ALONG AND
WEST OF THE I-35/135 CORRIDOR. AS A RESULT...WE HAVE BUMPED UP POPS
ACROSS THESE AREAS THIS MORNING. DURING THE REMAINDER OF THE
DAY...WE SHOULD BEGIN TO SEE THINGS CLEAR OUT AS SUBSIDENCE BUILDS
IN THE MID AND UPPER LEVELS. THE NEXT ISSUE WILL BE THE THREAT FOR
SOME THUNDERSTORMS TO DEVELOP IN CENTRAL KANSAS LATE THIS AFTERNOON
AND EARLY THIS EVENING. THE MISANALYSED WILL BE CRUCIAL THIS
AFTERNOON ESPECIALLY FOR THE DEPICTION OF ANY PRE-FRONTAL BOUNDARY
DEVELOPING AHEAD OF THE PACIFIC FRONT/DRY LINE IN NORTHWEST KANSAS.
IF WE DO SEE A SECONDARY BOUNDARY DEVELOP THEN WE MAY SEE SOME
SUPERCELLS DEVELOP ACROSS CENTRAL KANSAS DUE TO STRONG 0-6KM SHEAR
AND MIXED LAYER CAPES BETWEEN 1500-2000J/KG. THIS REGION IS ALSO
CLOSE TO A REGION WHERE LOW TOPPED SUPERCELLS MAY BE POSSIBLE. 0-3KM
CAPES ARE AROUND 150J/KG. AS A RESULT...WE MAY SEE A TORNADO OR TWO
AND LARGE HAIL. FORECAST CONFIDENCE IS THE LOW TO MEDIUM CATEGORY.

TONIGHT:
THE THREAT FOR SOME SUPERCELLS WILL STILL EXIST IN THE EVENING
MAINLY IN CENTRAL KANSAS. FURTHER SOUTH...WE MAY SEE SOME SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE PACIFIC FRONT/DRYLINE.
THESE SHOWERS SHOULD NOT LAST TOO LONG THOUGH SINCE THEY WILL BE
MOSTLY DIURNALLY DRIVEN. THE THREAT FOR SHOWERS AND THUNDERSTORMS
WILL DIMINISH AS YOU HEAD INTO SOUTHEAST KANSAS SINCE THE MAJORITY
OF THE LIFT GOES INTO NEBRASKA. FORECAST CONFIDENCE IS IN THE MEDIUM
CATEGORY.

SUNDAY:
THERE IS STILL A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST KANSAS ON SUNDAY...BUT IT APPEARS LIKE THE MAJORITY OF THE
AREA WILL SEE THE SURFACE-700MB FLOW VEERING OUT WHICH MAY YIELD TO
A SUNNY AND WARM DAY. WE HAVE RAISED TEMPERATURES A DEGREE OR TWO TO
REFLECT THIS. WE KEPT POPS IN FOR NOW...BUT THEY MAY BE REMOVED IN
LATER SHIFTS. FORECAST CONFIDENCE IS MEDIUM.

SUNDAY NIGHT-TUESDAY:
ON SUNDAY NIGHT WE SHOULD SEE THE CIRRUS COMING BACK INTO THE AREA
WITH SOME ISENTROPIC ASCENT/MOISTURE TRANSPORT ANTICIPATED MAINLY
FOR SOUTHEAST KANSAS. THEN WE COULD NOT RESIST TO INSERT THE THREAT
FOR MORE SHOWERS AND THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY AS
ANOTHER WAVE MOVES THROUGH OKLAHOMA AND TEXAS. THE GFS
ENSEMBLES/ECMWF ARE FAIRLY CONSISTENT WITH THE MOVEMENT OF THIS
FEATURE SINCE LAST NIGHTS RUN. ANOTHER REASON WHY WE MENTIONED THE
THREAT FOR SHOWERS AND THUNDERSTORMS DURING THIS PERIOD IS BECAUSE
THE LOW LEVEL MOISTURE NEVER DOES REALLY EXIT THE AREA. FORECAST
CONFIDENCE IS IN THE LOW TO MEDIUM RANGE.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  59  79  57 /  50  30  20  20
HUTCHINSON      73  56  78  56 /  70  40  20  20
NEWTON          72  58  79  57 /  50  30  20  20
ELDORADO        74  60  79  57 /  40  30  20  20
WINFIELD-KWLD   75  60  79  58 /  40  20  20  30
RUSSELL         74  52  74  52 /  80  40  10  10
GREAT BEND      74  53  76  52 /  80  40  10  10
SALINA          74  56  77  55 /  70  40  10  10
MCPHERSON       73  56  78  56 /  70  30  20  10
COFFEYVILLE     81  61  80  61 /  20  20  30  30
CHANUTE         79  61  80  59 /  20  20  20  30
IOLA            78  61  80  59 /  20  20  20  20
PARSONS-KPPF    80  61  80  60 /  20  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 24, 4:24 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT SAT MAR 24 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
524 AM CDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND SOUTH CENTRAL
KANSAS THIS MORNING. A FEW OF THESE STORMS MAY PRODUCE SOME PEA TO
MARBLE SIZE HAIL...BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. THE
MAIN SHOW MAY TAKE PLACE AFTER 4 PM THIS AFTERNOON AND EARLY THIS
EVENING IN CENTRAL KANSAS. THIS AREA COULD SEE A FEW SUPERCELLS
DEVELOP AND MOVE NORTHEAST AT 35 TO 40 MPH. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY ALONG AND NORTH OF
INTERSTATE 70.

THE THREAT FOR THUNDERSTORMS WILL DIMINISH LATE THIS EVENING AND
OVERNIGHT...BUT THERE MAY BE AN ISOLATED STORM OR TWO THAT COULD
PRODUCE PEA TO MARBLE SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS ON SUNDAY THROUGH TUESDAY. NO SEVERE STORMS ARE
ANTICIPATED ON SUNDAY AND SUNDAY NIGHT. IT IS TOO EARLY TO TELL
WHETHER OR NOT STORMS WILL BE SEVERE ON MONDAY AND TUESDAY.

A MORE SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE PLAINS ON
WEDNESDAY AND THURSDAY. IT STILL APPEARS THAT STRONG TO SEVERE
STORMS WILL OCCUR WITH THIS SYSTEM...BUT THE COVERAGE AND EXACT
TIMING REMAINS UNCERTAIN. CHECK LATER HAZARDOUS WEATHER OUTLOOKS FOR
UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL KANSAS LATE THIS
AFTERNOON AND EARLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Special weather statement, Mar 24, 5:49 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SAT MAR 24 2007

KSZ091-241215-
HARPER-
649 AM CDT SAT MAR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE STRONG THUNDERSTORM NEAR ALVA OKLAHOMA...MOVING NORTHEAST AT
45 MPH.

DAMAGING WINDS OF 60 TO 70 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS BECOME SEVERE,
OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JAKUB
Special weather statement, Mar 24, 6:24 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT SAT MAR 24 2007

KSZ082-241300-
KINGMAN-
724 AM CDT SAT MAR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN COUNTY...

AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENALOSA TO
NASHVILLE...AND MOVING EAST AT 50 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Mar 24, 6:26 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 AM CDT SAT MAR 24 2007

KSZ050-067-241315-
RENO-RICE-
726 AM CDT SAT MAR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO AND RICE COUNTIES...

AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
SYLVIA TO PENALOSA...AND MOVING NORTHEAST AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Vance AFB radar (KVNX), 47 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
March 24, 6:29 AM CST
Where
Harper County, 5 mi SSE of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.163, -98.195

Thunderstorm Wind, Reno

When
March 24, 6:55 AM CST
Where
Reno County, Pretty Prairie
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.780, -98.020

Some branches were downed across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21606, 21605.